Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Charleston, SC

January 2, 2006Bulloch County, Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jan 2, 2006, 1:07 PM EST for Bulloch County, Effingham County, Georgia. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2006, 1:07 PM EST (18:07 UTC)
Expired
Jan 2, 2006, 1:45 PM EST
In force
38 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Bulloch County, GA, Effingham County, GA

The radar

The Charleston,SC radar (KCLX), 55 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 1:10 PM ESTHAIL 0.754 Nw Stilson, GAON HIGHWAY 80.
Jan 2, 1:15 PM ESTHAIL 0.88Guyton, GA
Jan 2, 1:21 PM ESTTSTM WND DMGPineora, GALARGE LIMBS DOWN. 9 INCH DIAMETER OR LARGER. WIND AT LOCATION AROUND 45 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 021807
SVRCHS
GAC031-103-021845-
/O.NEW.KCHS.SV.W.0002.060102T1807Z-060102T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
107 PM EST MON JAN 2 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTHEAST GEORGIA
  BULLOCH COUNTY IN SOUTHEAST GEORGIA

* UNTIL 145 PM EST

* AT 107 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS.  THIS STORM WAS LOCATED NEAR STILSON...OR ABOUT 11 MILES
  NORTH OF PEMBROKE...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  STILSON AND LEEFIELD...
  PINEORA AND MARLOW...
  SPRINGFIELD AND GUYTON...
  SHAWNEE...SPRINGFIELD...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3240 8165 3222 8162 3227 8128 3252 8136

$$
1 follow-up statement
000 
WWUS52 KCHS 021816
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
116 PM EST MON JAN 2 2006

GAC031-103-021845-
/O.CON.KCHS.SV.W.0002.000000T0000Z-060102T1845Z/
EFFINGHAM-BULLOCH-
116 PM EST MON JAN 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EST
FOR EFFINGHAM AND BULLOCH COUNTIES...

AT 116 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ARDMORE TO OLNEY...OR ALONG
A LINE EXTENDING FROM 10 MILES NORTH OF SPRINGFIELD TO 10 MILES
NORTHEAST OF PEMBROKE...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CLYO...
EGYPT...GUYTON...MARLOW...PINEORA...RINCON...SHAWNEE...SPRINGFIELD
AND STILLWELL.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR 
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3250 8150 3220 8157 3226 8121 3252 8125

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 9:46 AM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Jan 2, 9:46 AM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
946 AM EST MON JAN 2 2006

.SHORT TERM /THIS AFTERNOON/...CERTAINLY THE STAGE IS SET FOR A
SIGNIFICANT SEVERE WEATHER OUTBREAK ACROSS THE REGION LATER
TODAY AND TONIGHT. THE MESOSCALE ANALYSIS IS VERY COMPLEX AT MID
MORNING WITH ALMOST 2 WARM FRONTS NOTED. THE MOST SERIOUS FRONT
SEEMS TO EXTEND FROM JUST N OF JAX AND VLD TO ABOUT DHN. S OF THIS
BOUNDARY....SFC DESTABILIZATION IS INCREASING AND IT WILL BE THIS
FRONT TO WATCH DURING THE AFTN. A SECOND FRONT WITH WEDGE-LIKE
CHARACTERISTICS EXTENDS FROM N OF CHS TO S OF AGS. THE NAM SHOWS
400 HELICITIES AND INCREASING SFC BASED INSTABILITIES SPREADING
NWD ACROSS OUR CWFA TODAY. POTENTIAL FOR DISCREET SUPERCELLS WITH
TORNADOES LATER THIS AFTN AND A SQUALL LINE WITH DAMAGING WINDS
THIS EVENING AS THE MAIN ENERGY SWINGS THRU.

WILL SEND OUT AN UPDATE IN A WHILE BUT WORDING WILL BE SIMILAR
WITH THREAT OF SEVERE WEATHER AND HIGH POPS THIS AFTN.  WILL MAKE
A LAST MINUTE CALL ON ANY WIND/TEMP ADJUSTMENTS THIS AFTN.

&&

.MARINE...
WINDS AND SEAS HAVE YET TO RESPOND TO THE ADVANCING DYNAMICS
BUT WINDS WERE ALREADY SHOWING SIGNS OF INCREASING ALONG COASTAL
SOUTH CAROLINA AND WE PLAN NO CHANGES TO CURRENT THINKING. WILL
MAKE A DECISION THIS AFTN ON SCA FOR NEAR SHORE COASTAL WATERS
TONIGHT WITHIN 20 NM.

&&

.AVIATION...AS CONFIDENCE INCREASES THIS AFTN WE SHOULD BE ABLE
TO BETTER PINPOINT CONVECTIVE TIMING AND RISK. SUSPECT A MIX OF
MVFR AND VFR THIS AFTN AT BOTH CHS AND SAV TERMS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY AMZ330-374.

&&

24
Hazardous weather outlook, Jan 2, 4:30 AM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
430 AM EST MON JAN 2 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-031000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
430 AM EST MON JAN 2 2006

...MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE WEATHER...SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO
MOVE ACROSS SOUTHEAST GEORGIA AND SOUTH COASTAL SOUTH CAROLINA. BY
THIS AFTERNOON...THE AIRMASS WILL BECOME QUITE UNSTABLE AHEAD OF AN
APPROACHING STRONG COLD FRONT. THE STRONG INSTABILITY IS UNUSUAL FOR
THIS TIME OF THE YEAR. AS A RESULT...MOST OF GEORGIA AND MUCH OF
EASTERN SOUTH CAROLINA HAS BEEN PUT UNDER A MODERATE RISK OF SEVERE
WEATHER. THE MAIN HAZARDS EXPECTED WITH THESE STORMS ARE LARGE HAIL
AND DAMAGING WINDS. ADDITIONALLY...ISOLATED TORNADOES ARE POSSIBLE.

.FLOODING...WITH THE SHOWERS AND THUNDERSTORMS MOVING ACROSS THE
AREA THIS MORNING...SOME AREAS MAY RECEIVE A COUPLE OF INCHES OF
RAIN. IF HEAVY RAIN MOVES ACROSS THE SAME AREAS DURING THE
AFTERNOON...THOSE AREAS WILL HAVE TO BE MONITORED FOR POSSIBLE
FLOODING. ALSO...AREAS THAT RECEIVE SIGNIFICANT RAINFALL THIS
MORNING MAY CAUSE THE SOIL TO BECOME SATURATED AND THEREFORE ALLOW
TREES TO BE BLOWN DOWN EASIER WITH STRONG GUSTY WINDS THIS AFTERNOON
AND EVENING.

EMERGENCY MANAGEMENT OFFICIALS...LAW ENFORCEMENT...SPOTTERS AND THE
MEDIA ARE REMINDED THAT THIS IS A POTENTIALLY DANGEROUS SITUATION.
PLEASE REFER TO THE LATEST DAY ONE CONVECTIVE OUTLOOK ISSUED BY THE
STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION.

.LAKE WINDS...A LAKE WIND ADVISORY IS POSSIBLE TONIGHT INTO EARLY
TUESDAY FOR LAKE MOULTRIE IN BERKELEY COUNTY SOUTH CAROLINA. REFER
TO THE LATEST RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

30

In the hours before

Special weather statement, Jan 2, 12:18 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1218 PM EST MON JAN 2 2006

SCZ042-047-021745-
HAMPTON-INLAND JASPER-
1218 PM EST MON JAN 2 2006

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY AND JASPER COUNTY
THROUGH 1245 PM EST...

AT 1218 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SCOTIA...OR ABOUT 16 MILES
SOUTHWEST OF HAMPTON...MOVING NORTHEAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STAFFORD...SCOTIA...
LENA...GARNETT...ESTILL...DE LOACH...FURMAN...NIXVILLE...GRAYS AND
VARNVILLE THROUGH 1245 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jan 2, 12:21 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1221 PM EST MON JAN 2 2006

GAZ099-021745-
CANDLER-
1221 PM EST MON JAN 2 2006

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY THROUGH 1245 PM
EST...

AT 1221 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CANOE...OR ABOUT 7 MILES NORTHWEST
OF METTER...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND SHAMROCK...CANOE...ALINE...METTER...
OLIFFTOWN...PARISH AND UNION THROUGH 1245 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, Jan 2, 12:45 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1245 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND GST     COBBTOWN                32.28N 82.14W
01/02/2006  40 MPH           TATTNALL           GA   TRAINED SPOTTER

            ESTIMATED BY TRAINED SPOTTER.

&&
Special weather statement, Jan 2, 12:51 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1251 PM EST MON JAN 2 2006

GAZ100-101-114>116-137-138-021830-
BULLOCH-EFFINGHAM-EVANS-INLAND BRYAN-INLAND LIBERTY-LONG-TATTNALL-
1251 PM EST MON JAN 2 2006

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY...
TATTNALL COUNTY...EFFINGHAM COUNTY...BULLOCH COUNTY...BRYAN COUNTY
AND LIBERTY COUNTY THROUGH 130 PM EST...

AT 1251 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED ALONG A LINE EXTENDING FROM SOMERSET TO 3 MILES WEST OF
NOBLE...OR ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF STATESBORO TO
15 MILES NORTHEAST OF SURRENCY...MOVING NORTHEAST AT 40 MPH. THIS
WILL AFFECT AREAS IN AND AROUND STATESBORO...SPRINGFIELD...
PEMBROKE...WILLIE...HINESVILLE.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jan 2, 1:02 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
102 PM EST MON JAN 2 2006

GAZ116-021830-
INLAND BRYAN-
102 PM EST MON JAN 2 2006

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY THROUGH 130 PM
EST...

AT 102 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF LETFORD...OR ABOUT 6
MILES SOUTH OF PEMBROKE...MOVING EAST AT 60 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PEMBROKE...LETFORD...
LANIER...ELLABELL AND BLITCHTON THROUGH 130 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jan 2, 1:04 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
104 PM EST MON JAN 2 2006

SCZ044-050-021830-
CHARLESTON-DORCHESTER-
104 PM EST MON JAN 2 2006

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND CHARLESTON
COUNTY THROUGH 130 PM EST...

AT 104 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF RED TOP...OR ABOUT
12 MILES SOUTHWEST OF GOOSE CREEK...MOVING NORTHEAST AT 40 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND RED TOP...
RANTOWLES...OAKLAND...GREGGS LANDING...BERRY HILL...SHADOWMOSS...WEST
ASHLEY...SAINT ANDREWS...AND CHARLESTON THROUGH 130 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 12:17 PM ESTSevere Thunderstorm WarningCHSTattnall28 min
Jan 2, 1:28 PM ESTTornado WarningCHSChatham, Effingham22 min
Jan 2, 1:47 PM ESTSpecial Marine WarningCHS88 min
Jan 2, 2:13 PM ESTSpecial Marine WarningCHS2 hr
Jan 2, 2:20 PM ESTSpecial Marine WarningCHS55 min
Jan 2, 3:10 PM ESTSpecial Marine WarningCHS65 min
Jan 2, 4:11 PM ESTSpecial Marine WarningCHS94 min
Jan 2, 4:36 PM ESTSevere Thunderstorm WarningCHSTattnall30 min
Jan 2, 4:53 PM ESTSevere Thunderstorm WarningCHSEvans, Liberty18 min
Jan 2, 5:01 PM ESTSevere Thunderstorm WarningCHSBryan29 min
Jan 2, 5:17 PM ESTSevere Thunderstorm WarningCHSEffingham23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.